Gray is author of the ridiculous editorial “Post Finasteride Syndrome” published in the BMJ. It’s the one that the Wiki page cites as a “secondary source.” She made a litany of errors in the trash piece. I e-mailed her regarding her errors and she did not reply. It’s time to ramp up our collective efforts.
For the record, this is what I wrote to her:
Dear Professor Gray
In your editorial Post Finasteride Syndrome , you made a factual error that is in need of correction.
You made the following claim:
> In a four year, randomised, double blind, placebo controlled trial, persistent sexual adverse events six months after study withdrawal were more common in the placebo group (59%) than in the active treatment group (50%), indicating that these effects may not be related to finasteride.13
You never gave the number of patients in each group. I had to check the article you cited to get the numbers. It states it here. From Incidence and severity of sexual adverse experiences in finasteride and placebo-treated men with benign prostatic hyperplasia:
> Only 57 finasteride and 32 placebo-treated patients (4% and 2%, respectively) withdrew from the study specifically because of a sexual AE. The number of patients who discontinued because of a sexual AE declined during the course of the 4-year study for both treatment groups. Among patients who reported a sexual AE, 12% of finasteride patients and 19% of placebo patients had resolution of their AE while continuing therapy. Among the patients who discontinued the study (for any reason) and had a sexual AE present at the time of discontinuation , the sexual AEs resolved in 50% of finasteride-treated patients and 41% of placebotreated patients after discontinuation from the study
50% of 57 is a bigger number than 59% of 32. Therefore, persistent sexual adverse events six months after withdrawal were more common in the Finasteride group ( 29 ) than the placebo group ( 19 ) indicating that these effects were likely related to finasteride.
Also please note the bolded part. The authors clearly state that only those who quit the study early and had a sexual adverse event were tested for persistent side effects. The statement you made assumes all patients were tested for persistent sexual dysfunction when they were not.
Please issue a correction. This error you made is often cited as evidence Post Finasteride Syndrome does not exist when indeed it does.